Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Almost continuity of the Cesàro-Vietoris function


Author: Jack B. Brown
Journal: Proc. Amer. Math. Soc. 49 (1975), 185-188
MSC: Primary 26A09
MathSciNet review: 0360943
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider the following function due to Cesàro: $ \phi (0) = 0$, and if $ 0 < x \leq 1$,

$\displaystyle \phi (x) = \lim \sup ({a_1} + {a_2} + \cdots + {a_n})/n,$

where the $ {a_i}$ are given by the unique nonterminating binary expansion of $ x = (0.{a_1}{a_2} \cdots )$. Vietoris proved in 1921 that $ \phi $ is connected (as a subset of $ [0,1] \times R$). The purpose of this note is to alter Vietoris's argument in order to prove that $ \phi $ is actually almost continuous in the sense of Stallings, thus answering a question raised recently by B. D. Smith.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 26A09

Retrieve articles in all journals with MSC: 26A09


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1975-0360943-X
PII: S 0002-9939(1975)0360943-X
Keywords: Almost continuous, connected graph, Cesàro-Vietoris function
Article copyright: © Copyright 1975 American Mathematical Society



Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia